Texas, 2013Hail and Damaging Wind in Texas, April 2, 2013
April 2, 2013 · NWS MAF · 6 events in 2 counties and zones
A strong upper level trough moved over the four corners region of the United States which provided strong lift across portions of west Texas. A cold front moved into the Pecos River valley early that morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough moved over the four corners region of the United States which provided strong lift across portions of west Texas. A cold front moved into the Pecos River valley early that morning. Ahead of the approaching cold front a dryline was able to set up over central Texas. Unstable conditions developed across the Davis Mountains and the Stockton Plateau as strong daytime heating was present. Thunderstorms developed early in the afternoon and moved east and became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 2:13 PM CST, 17 minutes earlier.
Area forecast discussion, Apr 2, 2:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT TUE APR 2 2013
.DISCUSSION...
THE PESKY COLD FRONT THAT THE FCST MODELS CONTINUE TO STRUGGLE WITH
HAS MOVED ALL THE WAY TO THE I-10 CORRIDOR THIS AFTERNOON. LOW
CLOUDS AND FOG HAVE KEPT TEMPERATURES IN THE 30S AND 40S ALL DAY
ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. SUNNY SKIES AND
SOUTHEAST WINDS ARE ALLOWING TEMPS TO CLIMB INTO THE 70S AND 80S
SOUTH OF THE FRONT ACROSS THE LOWER TRANS PECOS AND ALONG THE RIO
GRANDE. SHOWERS AND THUNDERSTORMS ARE ALSO DEVELOPING ALONG AND
SOUTH OF THE FRONT AND WILL CONTINUE TO INTENSIFY THROUGH THE
AFTERNOON. STRONG MID AND LOW LEVEL LAPSE RATES AND EFFECTIVE BULK
SHEAR NEAR 40 KTS RESIDE ACROSS THE LOWER TRANS PECOS AND BIG BEND
REGIONS. STRONG SFC HEATING IS LEADING TO UNSTABLE CONDITIONS WITH
SBCAPE VALUES NEAR 3000 J/KG. SOME OF THESE STORMS ARE EXPECTED TO
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THEY MOVE EAST
THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
9 PM FOR SOUTHERN PARTS OF THE PERMIAN BASIN...THE STOCKTON
PLATEAU...THE BIG BEND REGION AND THE LOWER TRANS PECOS. A
THUNDERSTORM OR TWO MAY SNEAK INTO SOUTHERN PARTS OF THE PERMIAN
BASIN BEHIND THE COLD FRONT...HOWEVER THESE STORMS SHOULD REMAIN
BELOW SEVERE LIMITS. FARTHER NORTH THE COLD AIR IS DEEPER AND ONLY
SHOWERS ARE EXPECTED TONIGHT. MORE SHOWERS ARE EXPECTED ACROSS THE
REGION WEDNESDAY AS THE ASSOCIATED UPPER TROUGH MOVES THROUGH. THE
LOW WILL MOVE EAST OF THE AREA THURSDAY WITH CLEARING SKIES BY
AFTERNOON.
THE UPPER PATTERN THEN BECOMES MORE ZONAL LATE IN THE WEEK INTO THE
WEEKEND WITH CONDITIONS DRYING OUT AND TEMPERATURES WARMING BACK
ABOVE NORMAL. LONG RANGE MODELS THEN SHOW A LARGE UPPER TROUGH
DIGGING INTO THE WESTERN U.S. EARLY NEXT WEEK. THIS SYSTEM MAY BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 39 56 38 72 / 60 30 10 0
BIG SPRING TX 38 52 37 68 / 60 40 10 0
CARLSBAD NM 43 63 39 78 / 30 20 0 0
DRYDEN TX 53 67 46 74 / 60 20 10 0
FORT STOCKTON TX 46 63 45 78 / 60 20 0 0
GUADALUPE PASS TX 39 63 43 74 / 20 10 0 0
HOBBS NM 38 55 36 73 / 50 20 0 0
MARFA TX 42 66 30 72 / 50 10 0 0
MIDLAND INTL AIRPORT TX 40 56 38 72 / 60 30 10 0
ODESSA TX 39 57 39 74 / 60 30 10 0
WINK TX 43 64 39 80 / 50 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
10/29
Hazardous weather outlook, Apr 2, 1:01 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT TUE APR 2 2013
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT TUE APR 2 2013 /101 PM MDT TUE APR 2 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTH OF I-20
THROUGH TONIGHT. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS IS
EXPECTED TO BE FROM THE DAVIS MOUNTAINS EAST TO THE LOWER TRANS
PECOS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO
CAN NOT BE RULED OUT IN PECOS AND TERRELL COUNTIES. THE STRONGER
STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
THERE IS A 60 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND THIS EVENING ACROSS THE PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 2, 1:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT TUE APR 2 2013
TXZ074-081-021945-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
212 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER COUNTY UNTIL 245 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF ALPINE ON
STATE HIGHWAY 118 AT 211 PM CDT...MOVING SOUTHEAST AT 10 MPH. NICKEL
SIZE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN IS POSSIBLE WITH THIS
STORM.
LAT...LON 3023 10329 2995 10353 3016 10374 3034 10359
TIME...MOT...LOC 1911Z 301DEG 7KT 3018 10357
Special weather statement, Apr 2, 1:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT TUE APR 2 2013
TXZ074-080-081-022015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
251 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 315 PM CDT...
A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS WAS LOCATED 5
MILES SOUTH OF ALTUDA AT 251 PM CDT...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3048 10323 3023 10309 2999 10319 2996 10386
3027 10384
TIME...MOT...LOC 1951Z 250DEG 18KT 3024 10342Special weather statement, Apr 2, 2:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE APR 2 2013
TXZ080-081-022045-
BIG BEND AREA-MARFA PLATEAU-
315 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 345 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 24 MILES WEST OF TERLINGUA RANCH
LODGE AT 314 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF TERLINGUA RANCH LODGE
AT 314 PM CDT...MOVING EAST AT 10 MPH AND WILL CROSS STATE HIGHWAY
118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 2996 10386 2999 10319 2979 10313 2953 10315
2936 10351 2938 10378 2948 10391 2959 10394
TIME...MOT...LOC 2014Z 237DEG 10KT 2951 10378Special weather statement, Apr 2, 2:24 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE APR 2 2013
TXZ081-022115-
BIG BEND AREA-
324 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 415 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 324
PM CDT...MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3018 10291 2994 10286 2990 10308 2999 10328
3016 10328
TIME...MOT...LOC 2024Z 278DEG 16KT 3006 10317Hail, Brewster
- When
- April 2, 2:30 PM CST to 2:35 PM CST
- Where
- Brewster County, 22 mi SSE of Alpine
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.076, -103.529
A thunderstorm moved over Brewster County and produced golfball sized hail 22 miles south southeast of Alpine. The hail covered the road.
Hail, Terrell
- When
- April 2, 2:30 PM CST to 3:00 PM CST
- Where
- Terrell County, 22 mi NNE of Sanderson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.444, -102.259
A thunderstorm moved over Terrell County and produced half dollar sized hail 22 miles north northeast of Sanderson.
Hail, Brewster
- When
- April 2, 3:15 PM CST to 3:20 PM CST
- Where
- Brewster County, 29 mi E of Marathon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.200, -102.764
A severe thunderstorm developed 29 miles east of Marathon and produced quarter sized hail.
Hail, Brewster
- When
- April 2, 3:30 PM CST to 3:45 PM CST
- Where
- Brewster County, 16 mi NE of Terlingua
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 29.494, -103.412
A thunderstorm moved over Brewster County and produced quarter sized hail at Terlingua Ranch Lodge. The hail lasted fifteen minutes.
Hail, Terrell
- When
- April 2, 4:42 PM CST to 4:47 PM CST
- Where
- Terrell County, 10 mi SE of Dryden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.948, -102.002
A thunderstorm moved over Terrell County and produced nickel sized hail ten miles southeast of Dryden.
Thunderstorm Wind, Terrell
- When
- April 2, 4:50 PM CST to 4:51 PM CST
- Where
- Terrell County, 10 mi SE of Dryden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.948, -102.002
A thunderstorm moved over Terrell County and produced a 60 mph wind gust ten miles southeast of Dryden.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, April 2 to 3, 20133 deaths · 3 injured · $70,000 · 18 events
- Flash Flooding and Hail in Texas, April 2 to 3, 2013$1.0 million · 2.75 in hail · 32 events
- Hail and Damaging Wind in Texas, April 2, 2013$1.9 million · 4.5 in hail · 12 events
- Winter Weather in Oklahoma, April 2 to 3, 20133 events
- Winter Weather in Colorado, April 2, 20132 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 2 to 3, 20132 events
- Wildfire in Florida, April 2 to 3, 20131 event
- High Wind in Texas, April 2, 201352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439166, 439175, 433246, 439168, 439259, 439260.